Alert archive / Missouri / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 535, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Aug 22, 2003, 12:09 AM CDT for Barton County, Missouri. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2003, 12:09 AM CDT (05:09 UTC)
- Expired
- Aug 22, 2003, 1:00 AM CDT
- In force
- 51 min
- Issued by
- NWS Springfield, MO
- Area
- Counties, with a storm outline in the text
County Barton County, MO
The radar
The Springfield radar (KSGF), 89 km from the middle of the area, began a volume at 05:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 5.2 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1640 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 2399 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 5 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KSGF 220509
SVRSGF
MOC011-220600-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1207 AM CDT FRI AUG 22 2003
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BARTON COUNTY IN SOUTHWEST MISSOURI
* UNTIL 100 AM CDT.
* AT 1205 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH. THESE STORMS WERE
LOCATED IN EASTERN VERNON COUNTY. HOWEVER...THESE STORMS WERE
PRODUCING VERY STRONG WINDS IN EXCESS OF 70 MPH OUT AHEAD OF THE
MAIN STORM. THESE VERY STRONG WINDS WERE LOCATED ALONG A LINE
EXTENDING FROM 9 MILES NORTH OF GOLDEN CITY TO SHELDON...AND
MOVING SOUTHWEST AT 40 MPH.
* THE SEVERE THUNDERSTORMS WILL BE NEAR...
LAMAR BY 1215 AM CDT.
LIBERAL BY 1220 AM CDT.
MINDENMINES BY 1230 AM CDT.
THE TOWNS OF IRWIN...MILFORD...HANNON...LAMAR HEIGHTS AND OSKALOOSA
ARE ALSO IN THE PATH OF THESE STORMS.
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS OR INSIDE
A VEHICLE IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
LAT...LON 3736 9411 3763 9410 3764 9460 3747 9461
3737 9461
$$
CRAMERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 21, 7:01 PM CDT, 5 hours 8 minutes earlier.
Area forecast discussion, Aug 21, 7:01 PM CDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION SECTION FOR 00Z TAFS NATIONAL WEATHER SERVICE SPRINGFIELD MO 701 PM CDT THU AUG 21 2003 .DISCUSSION... COLD FRONT EXTENDING ACROSS THE CORN BELT HEADING RIGHT FOR THE OZARKS IS THE PRIMARY FORECAST CHALLENGE THE NEXT 48 HOURS. MEANWHILE...ANOTHER OPPRESSIVE AFTERNOON BEING OBSERVED OVER THE MISSOURI VALLEY WITH TEMPERATURES EXCEEDING 100 DEGREES IN SOME LOCATIONS NORTH AND WEST OF THE PLATEAU. RECORD OF 99 ALREADY TIED AT ROLLA/VICHY...AND ONLY A DEGREE SHY AT THIS POINT WITH 100 AT JOPLIN. THANKFULLY...SHOULD BE ABLE TO DISCONTINUE THE HEAT ADVISORY TONIGHT DESPITE HOT WEATHER EXPECTED AGAIN TOMORROW SOUTH AND ALONG THE FRONT. SHORT TERM (TONIGHT - SATURDAY)... PULSE CONVECTION NOW BEGINNING TO LIGHT UP OVER ARKANSAS AND SOUTHERN MISSOURI. 12Z SOUNDING DATA FROM SPRINGFIELD INDICATED SIGNIFICANT MOISTENING FROM 600 MB AND ALOFT. HOWEVER...THE 800 TO 650 MB LAYER HAS DRIED OUT FROM THE PREVIOUS FEW DAYS. DEEPER BOUNDARY LAYER MIXING...FURTHER ENHANCING AN INVERTED V STRUCTURE TO THE LOWER TROPOSPHERE WILL CREATE MORE DOWNDRAFT AVAILABLE POTENTIAL ENERGY. CONDITIONS CERTAINLY FAVORABLE FOR ISOLATED SEVERE PULSE STORMS WITH WIND GUSTS IN EXCESS OF 65 MPH LIKELY...FURTHER DETAILS ARE MENTIONED IN THE HAZARDOUS WEATHER OUTLOOK. WAS RELUCTANT TO DISCONTINUE THUNDER CHANCES PRIOR TO MIDNIGHT WITH SURFACE FRONT APPROACHING MY NORTHERN COUNTIES...THEREFORE MENTIONED CHANCES ALL NIGHT AND INTO TOMORROW. FRONT SHOULD BE DRAPED ALONG THE MISSOURI-ARKANSAS BORDER BY TOMORROW AFTERNOON TAPPING INTO AN ATMOSPHERE RELATIVELY HIGHER IN MOISTURE CONTENT. THINK THE MESO-ETA CONVECTIVE PRECIPITATION FIELDS FINALLY LOOK DECENT...AND WILL CONFINE STORM CHANCES ACROSS MY EXTREME SOUTHERN COUNTIES DURING THE DESTABILIZATION HOURS OF THE AFTERNOON. ONGOING FORECAST HAS PRECIP LINGERING INTO THE FRIDAY NIGHT PERIOD WHICH LOOKS REASONABLE. HIGH PRESSURE BEGINS TO SETTLE INTO THE NATIONS MID SECTION ON SATURDAY WITH LOW LEVEL NORTHEAST FLOW OVER THE AREA FOR A COUPLE DAYS. SLIGHTLY COOLER AND DRY WEEKEND ON TAP FOR FOLKS IN THE SOUTHEAST KANSAS AND THE MISSOURI OZARKS. CRAMER LONG TERM (SUNDAY - WEDNESDAY)... NOT A WHOLE LOT HAS CHANGED WITH THE EXTENDED PERIODS. LONG RANGE PROGS STILL HAVE NORTH AMERICAN RIDGE BROADENING OUT WITH THE MAIN BELT OF WESTERLIES CONFINED ACROSS SOUTHERN CANADA. THERE IS SOME EVIDENCE THAT THE DEEP SOUTH AIRMASS MAY TRY TO NOSE INTO SOUTHERN MISSOURI TOWARDS DAYS 6 AND 7...HENCE AFTERNOON PULSE CHANCES. ONGOING FORECAST HAS EVERYTHING DRY AND UNEVENTFUL AND WILL CONTINUE THIS THINKING UNTIL THINGS BECOME A LITTLE MORE CLEAR CUT. GFS OUT TO 10 DAYS IS HINTING TOWARDS INTENSIFYING A SOUTHEAST CANADIAN CYCLONE AND DROPPING IT OVER EASTERN SECTIONS OF THE LOWER 48. WITH DOMINATING RIDGE CONTINUING OUT WEST...THIS WILL PUT US BACK INTO NORTHWEST FLOW AND MAY BE OUR NEXT CHANCE AT GETTING ANY SIGNIFICANT WEATHER IN THE EXTENDED. OTHERWISE...LOOK FOR MORE HOT AND DRY CONDITIONS TO PERSIST THROUGH THE END OF AUGUST. CRAMER && .AVIATION... LOOKING AT THE 23Z LAPS SOUNDING FOR SPRINGFIELD...THE ATMOSPHERE IS STILL QUITE UNSTABLE AS MIXED LAYER CAPES ARE IN EXCESS OF 2500 J/KG WITH LITTLE CIN TO SPEAK OF. A WEAK SURFACE FRONT WAS SLOWLY PUSHING SOUTHWARD AND CURRENTLY STRETCHED ACROSS CENTRAL PORTIONS OF KANSAS AND MISSOURI. WIDELY SCATTERED STRONG TO SEVERE THUNDERSTORMS HAD DEVELOPED ALONG THIS BOUNDARY. IN ADDITION...AFTERNOON CONVECTION ACROSS SOUTH-CENTRAL MISSOURI HAD DEVELOPED AN OUTFLOW BOUNDARY WHICH WAS JUST SOUTH OF KSGF THIS EVENING. WITH THESE BOUNDARIES IN THE AREA...DECIDED TO GO WITH A TEMPO FOR THUNDER THROUGH 06Z. SOUNDING HAS INVERTED V CHARACTERISTICS...LEADING TO THE THREAT OF MICROBURST WINDS WITH A FEW STORMS. IM NOT EXPECTING WIDESPREAD CONVECTION DURING THE OVERNIGHT HOURS...AS THE STORMS ARE BEING FUELED BY WEAK LOW-LEVEL CONVERGENCE AND INSTABILITY DUE TO DAYTIME HEATING. THE MAIN FRONT LOOKS TO BE JUST SOUTH OF THE AREA FRIDAY AFTERNOON...DID NOT INCLUDE ANY THUNDER FOR TOMORROW...HOWEVER IF THE FRONT SLOWS DOWN...IT MAY NEED TO BE ADDED IN LATER TERMINALS. SAW && .SGF WATCHES/WARNINGS/ADVISORIES... .MO...HEAT ADVISORY THROUGH THIS EVENING FOR AREAS ALONG AND NORTHWEST OF A BRANSON TO CONWAY TO ROLLA LINE. .KS...HEAT ADVISORY THROUGH THIS EVENING FOR ALL KANSAS COUNTIES. WFO SGF
Hazardous weather outlook, Aug 21, 9:59 PM CDT, 2 hours 10 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-221100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 959 PM CDT THU AUG 21 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TONIGHT. WEATHER HAZARDS EXPECTED: SCATTERED THUNDERSTORMS WITH A FEW STORMS PRODUCING WIND GUSTS UP TO 70 MPH AND HAIL TO THE SIZE OF NICKELS. AREAS AFFECTED AND TIMING: LOCATIONS NORTH OF A PITTSBURG TO SALEM LINE THROUGH 1 AM. ANY LINGERING STORMS WILL AFFECT LOCATIONS TO THE SOUTH OF A JASPER...TO SPRINGFIELD...TO HOUSTON LINE BY 1 AM. DISCUSSION: A WEAK COLD FRONT DRAPED ACROSS EASTERN KANSAS AND CENTRAL MISSOURI WILL INTERACT WITH AN UNSTABLE AIRMASS TO PRODUCE SCATTERED STRONG TO POSSIBLY SEVERE THUNDERSTORMS FOR THE NEXT SEVERAL HOURS. THE MAIN THREAT WILL BE DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH. HAIL UP TO THE SIZE OF NICKELS WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. RESIDUAL SHOWERS AND THUNDERSTORMS MAY BE ONGOING EARLY FRIDAY MORNING AS THE COLD FRONT ADVANCES INTO SOUTHERN MISSOURI. A FEW OF THESE STORMS MAY BECOME STRONG TO SEVERE. HOWEVER...CLOUD TO GROUND LIGHTNING AND BRIEF PERIODS OF HEAVY RAIN WILL BE THE PRIMARY HAZARDS. THE FRONT WILL BE SLOW TO PUSH THROUGH THE ENTIRE REGION ON FRIDAY...ALLOWING HOT TEMPERATURES TO CONTINUE OVER MOST LOCATIONS. EXPECTED HIGHS WILL RANGE FROM THE MIDDLE TO UPPER 90S WITH HEAT INDICES RANGING BETWEEN 100 AND 105 DEGREES. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED OVERNIGHT...ESPECIALLY NORTH OF THE INTERSTATE 44 CORRIDOR. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF SAW
In the hours before
Local storm report, Aug 21, 7:19 PM CDT, 4 hours 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
719 PM CDT THU AUG 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0649 PM BELLE MO WIND DAMAGE
08/21/03 MARIES TREES DOWN IN
BELLE...REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0709 PM BELLE MO 1 INCH HAIL
08/21/03 MARIES REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Aug 21, 8:54 PM CDT, 3 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
854 PM CDT THU AUG 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0813 PM 5 NW IBERIA MO WIND DAMAGE
08/21/03 MILLER TREE DOWN ACROSS HIGHWAY
17 BETWEEN IBERIA AND
TUSCUMBIA. REPORTED BY
LAW ENFORCEMENT OFFICIAL.
0843 PM BRUMLEY MO 1 INCH HAIL
08/21/03 MILLER REPORTED BY FIRE AND
RESCUE.Local storm report, Aug 21, 10:28 PM CDT, 1 hour 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1028 PM CDT THU AUG 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1005 PM COLE CAMP MO WIND DAMAGE
08/21/03 BENTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
CAR PORT BLOWN OFF OF
AN AMBULANCE BASE.
CRAMERLocal storm report, Aug 21, 10:37 PM CDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1037 PM CDT THU AUG 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1035 PM WARSAW MO WIND DAMAGE
08/21/03 BENTON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
CRAMERLocal storm report, Aug 21, 11:26 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1126 PM CDT THU AUG 21 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1120 PM LOWRY CITY MO .88 INCH HAIL
08/21/03 ST.CLAIR REPORTED BY PUBLIC.
CRAMERLocal storm report, Aug 22, 12:02 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1202 AM CDT FRI AUG 22 2003
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1159 PM EL DORADO SPGS MO .75 INCH HAIL
08/21/03 CEDAR REPORTED BY LAW
ENFORCEMENT OFFICIAL.
CRAMERThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 21, 7:10 PM CDT | Severe Thunderstorm Warning | SGF | Maries | 65 min |
| Aug 21, 7:34 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 56 min |
| Aug 21, 7:54 PM CDT | Severe Thunderstorm Warning | SGF | Miller | 66 min |
| Aug 21, 8:42 PM CDT | Severe Thunderstorm Warning | SGF | Camden | 48 min |
| Aug 21, 9:32 PM CDT | Severe Thunderstorm Warning | SGF | Benton, Morgan | 43 min |
| Aug 21, 10:22 PM CDT | Severe Thunderstorm Warning | SGF | Benton | 38 min |
| Aug 21, 11:08 PM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 52 min |
| Aug 21, 11:38 PM CDT | Severe Thunderstorm Warning | SGF | Vernon | 67 min |
| Aug 21, 11:48 PM CDT | Severe Thunderstorm Warning | SGF | Cedar | 42 min |
| Aug 22, 12:35 AM CDT | Severe Thunderstorm Warning | SGF | Jasper | 55 min |
Nearby
Severe Thunderstorm Warnings in Missouri, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.